Hail, Lincoln
- When
- August 23, 9:15 PM CST
- Where
- Lincoln County, 7 mi NE of Hendricks
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.400, -96.333
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 23, 8:59 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 959 PM CDT MON AUG 23 2004 .DISCUSSION... NOT TOO MANY CHANGES TO FORECAST THIS EVENING. WARM SECTOR TSRA ACTIVITY HAS DIMINISHED WITH LOSS OF INSOLATION. FOCUS NOW IS ON BOUNDARIES IN THE AREA...DRY LINE/PRE FRONTAL TROUGH JUST WEST OF THE CWA...AND WARM FRONT ACTIVITY ALONG FAR NORTHEAST BORDER. NOT MUCH MOVEMENT TO EITHER AREA OF STORMS...ALTHOUGH STARTING TO SEE SOME ADDITIONAL DEVELOPMENT INTO FAR SOUTHWEST COUNTIES OF OUR CWA AS OF 0230Z. HAVE ADJUSTED POPS A LITTLE TO COVER ACTIVITY IN THE NORTHEAST CWA BETTER...OTHERWISE PREVIOUS FORECAST OF TSRA CHANCE IN CENTRAL SD SPREADING EAST OVERNIGHT LOOKS OK. JH && .PREV DISCUSSION... PULSE THUNDERSTORMS CONTINUE TO REDEVELOP ACROSS THE REGION ON TAIL END OF UPPER VORT LOBE MOVING THROUGH WESTERN MN. CONVECTION ALSO DEVELOPING NORTHWARD FROM EASTERN NEBRASKA...WHICH WILL LIKELY TRACK INTO NW IA BY LATE AFTERNOON AND EARLY EVENING. SHEAR PRETTY WEAK AND INSTABILITY MARGINAL...SO ONLY PULSE HAILERS ARE EXPECTED. ANOTHER AREA OF CONVECTION SHOULD DEVELOP OVER THE WESTERN HIGH PLAINS OF THE DAKOTAS AS A STRONG WAVE ROTATES THROUGH EASTERN MT. MOST OF THIS ACTIVITY WILL TRACK EAST AND NORTHEAST...BUT SOME DEVELOPMENT COULD OCCUR AS FAR SOUTH AS OUR CWA...SO WILL CONTINUE CHANCE POPS TONIGHT...JUST SLOW DOWN THE PROGRESSION A LITTLE. FRONT SHOULD WORK INTO THE CWA ON TUESDAY AFTERNOON...AND WITH BETTER SHEAR AND DECENT MOISTURE...SHOULD SEE A BETTER CHANCE FOR SEVERE STORMS..ESPECIALLY OVER THE EASTERN HALF OF THE CWA. QUITE A BIT OF DISAGREEMENT BETWEEN THE ETA AND GFS FOR WEDNESDAY AS GFS TRIES TO HOLD ON TO SOME DAYTIME CONVECTION WHILE THE ETA IS DRY AND HEATS US OUT A LITTLE MORE. WILL JUST GO CONSENSUS HERE AS MANY THINGS COULD CHANGE DEPENDING UPON CONVECTION. THURSDAY INTO THURSDAY NIGHT COULD PROVE TO BE DRY FOR MOST LOCATIONS AS MAIN UPPER WAVE BEGINS TO DIG INTO THE SOUTHERN ROCKIES AND BETTER MOISTURE ADVECTION AND MID LEVEL FORCING WELL WEST OF THE AREA. ALSO THINKING THAT WITH RIGHT REAR QUAD OF UPPER JET MOVING THROUGH THE WESTERN HIGH PLAINS AND A STRONG MID LEVEL FRONT...COULD END UP WITH MOSTLY POST-FRONTAL ACTIVITY THURSDAY NIGHT. THAT WOULD KEEP ALL BUT THE WESTERN THIRD OF THE CWA DRY. SO WILL ONLY PLACE POPS OVER THE WEST THURSDAY NIGHT. BY FRIDAY...MAIN WAVE BEGINS TO ROTATE NORTHEAST AND FRONT WORKS ACROSS CWA. IF THE SLOWING TREND CONTINUES...FRIDAY COULD PROVE TO BE A PRETTY BUSY DAY WITH GOOD SHEAR AND A STRONG UPPER LEVEL JET. IN THE LATTER PERIODS...MAIN WAVE MOVES THROUGH LATE FRIDAY...BUT ZONAL FLOW CONTINUES THROUGH THE WEEKEND INTO EARLY NEXT WEEK. WHILE THE FORECAST WILL BE DRY ON SUNDAY AND MONDAY...NOT OUT OF THE QUESTION TO SNEAK SOMETHING IN. OTHERWISE...BACK TO WHAT LOOKS LIKE AT OR BELOW NORMAL TEMPERATURES SUNDAY AND MONDAY...SO WILL GO SLIGHTLY BELOW GUIDANCE TO COMPENSATE FOR COOLER...POSSIBLY CLOUDIER CONDITIONS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1139 AM CDT MON AUG 23 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1139 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE JAMES VALLEY EARLY THIS AFTERNOON...SPREADING SLOWLY EASTWARD IN AREAS MAINLY ALONG AND SOUTH OF INTERSTATE 90 IN SOUTH DAKOTA. AFTER 3 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA. SEVERE WEATHER WILL BE POSSIBLE IN AREAS MAINLY ALONG THE MISSOURI RIVER CORRIDOR WHERE ISOLATED STRONGER STORMS COULD HAIL TO QUARTER SIZE AND WINDS TO AROUND 65 MPH WILL BE POSSIBLE. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE ALONG THE MISSOURI RIVER CORRIDOR FROM SPRINGFIELD TO AROUND SIOUX CITY. BY LATE THIS EVENING...AN EVOLVING LINE OF SCATTERED THUNDERSTORMS WILL MOVE INTO AREAS FROM CHAMBERLAIN TO HURON...THIS LINE IS EXPECTED TO WEAKEN SOMEWHAT BY THE TIME IT REACHES INTERSTATE 29 WELL AFTER MIDNIGHT. HOWEVER...LARGE HAIL AND ESPECIALLY DAMAGING WIND WILL BE A THREAT FOR STORMS WEST OF A LINE FROM ARLINGTON...TO SALEM...TO TYNDALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO RE INTENSIFY ALONG A FRONTAL BOUNDARY FROM NEAR BROOKINGS SOUTH TO NEAR YANKTON TUESDAY AFTERNOON. THE THUNDERSTORMS ARE THEN EXPECTED TO MOVE SOUTHEAST INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA DURING THE EVENING. SCATTERED SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING WIND ARE POSSIBLE. THE FRONTAL ZONE WILL LINGER ACROSS THE AREA ON WEDNESDAY. THUNDERSTORMS MAY ONCE AGAIN DEVELOP OVER THE AREA WITH ISOLATED SEVERE WEATHER POSSIBLE FROM SOUTHWEST MINNESOTA...FAR SOUTHEAST SOUTH DAKOTA...THROUGH NORTHEAST NEBRASKA INTO NORTHWEST IOWA. THUNDERSTORMS ARE ALSO EXPECTED ON FRIDAY. AT THIS TIME IT IS TO EARLY TO FORECAST THE POSSIBILITY OF SEVERE WEATHER WITH THESE THUNDERSTORMS. THIS THREAT WILL BE CLOSER DEFINED IN LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM ALONG THE MISSOURI RIVER FROM TYNDALL TO SIOUX CITY...AND POSSIBLE AFTER 900 PM FOR AREAS WEST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 NE IVANHOE 44.49N 96.21W
08/23/2004 0.88 INCH LINCOLN MN PUBLIC
&&
JRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 7 W FREEMAN 43.35N 97.57W
08/23/2004 0.88 INCH HUTCHINSON SD PUBLIC
&&
JRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 1 NE CLAYTON 43.45N 97.64W
08/23/2004 1.00 INCH HUTCHINSON SD PUBLIC
&&
JRMPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL SIOUX CITY 42.50N 96.39W
08/23/2004 0.88 INCH WOODBURY IA TRAINED SPOTTER
FELL ON NORTH SIDE OF TOWN
0406 PM HAIL NORTH SIOUX CITY 42.54N 96.50W
08/23/2004 1.25 INCH UNION SD BROADCAST MEDIA
0440 PM HAIL ALCESTER 43.02N 96.63W
08/23/2004 0.75 INCH UNION SD TRAINED SPOTTER
0517 PM HAIL ALCESTER 43.02N 96.63W
08/23/2004 0.88 INCH UNION SD TRAINED SPOTTER
0528 PM HAIL 2 W TYLER 44.28N 96.18W
08/23/2004 1.25 INCH LINCOLN MN PUBLIC
0541 PM HAIL 1 S ARCO 44.37N 96.18W
08/23/2004 0.75 INCH LINCOLN MN TRAINED SPOTTER
0615 PM HAIL 3 NE IVANHOE 44.49N 96.21W
08/23/2004 0.88 INCH LINCOLN MN PUBLIC
0620 PM HAIL 7 W FREEMAN 43.35N 97.57W
08/23/2004 0.88 INCH HUTCHINSON SD PUBLIC
0649 PM HAIL 1 NE CLAYTON 43.45N 97.64W
08/23/2004 1.00 INCH HUTCHINSON SD PUBLIC
&&
JRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL FREEMAN 43.35N 97.43W
08/23/2004 0.88 INCH HUTCHINSON SD TRAINED SPOTTER
&&
JRMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 PM CDT MON AUG 23 2004 SDZ050-057-240400- BRULE-GREGORY- 1015 PM CDT MON AUG 23 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 776 HAS BEEN CANCELLED FOR SOUTH CENTRAL SOUTH DAKOTA... THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER THE AREA. THEREFORE THE SEVERE THUNDERSTORM WATCH...WHICH WAS IN EFFECT UNTIL 11 PM CDT...HAS BEEN CANCELLED FOR BRULE AND GREGORY COUNTIES IN SOUTH CENTRAL SOUTH DAKOTA. HACKER
The Sioux Falls radar (KFSD), 96 km away, was scanning. The volume nearest the first event began at 03:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418881.